1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin withdrawal symptoms?

Discussion in 'Ask A Question' started by sugarshy, Dec 15, 2017.

  1. sugarshy

    sugarshy Type 2 · Active Member

    Messages:
    41
    Likes Received:
    31
    Trophy Points:
    58
    Within the last few weeks I have started to cut down on Metformin due to the successful control of my blood sugar levels, I was just cutting by missing a dose twice a week but this week I have cut from 500 mg twice a day to 500 mg just once in the morning after breakfast, I started this 7 days ago and at first I was OK. Yesterday and today has seen my health turn to the worst, I have been experiencing nausea and an upset stomach and all the side effects I had 14 months ago when I started taking this drug! But what is really worrying me is the psychological impact it has had on me with the onset of anxiety and depression. Could the 50% cut I have made resulted in this? Has anyone else had this experience? My blood sugar levels continue to be OK (at the moment).

    Please forgive me if I don't respond to all responses, I find the site difficult to navigate.
     
    • Hug Hug x 1
  2. paulus1

    paulus1 Type 2 · Well-Known Member

    Messages:
    843
    Likes Received:
    512
    Trophy Points:
    133
    put it back and see if it stops the symptoms. then cut the tablets into 1/4 and reduce one 1/4 per week or so. it thats still too much see your doctor.
     
    • Informative Informative x 1
  3. Boo1979

    Boo1979 Other · Well-Known Member

    Messages:
    1,849
    Likes Received:
    1,060
    Trophy Points:
    198
    Be careful cutting tablets up if they are modified release ones
     
    • Agree Agree x 2
    • Like Like x 1
    • Informative Informative x 1
  4. paulus1

    paulus1 Type 2 · Well-Known Member

    Messages:
    843
    Likes Received:
    512
    Trophy Points:
    133
  5. Pinkorchid

    Pinkorchid Type 2 · Well-Known Member

    Messages:
    2,893
    Likes Received:
    1,941
    Trophy Points:
    198
    Have a word with your doctor saying how you feel it may not be Metformin withdrawal could just be a virus. I have never heard of anyone having withdrawal symptoms from not taking it
     
    • Useful Useful x 1
  6. sugarshy

    sugarshy Type 2 · Active Member

    Messages:
    41
    Likes Received:
    31
    Trophy Points:
    58
    Hi and thanks for your for the above. I am reinstating to the prescribed dose as I want to be well for Christmas. I have read on similar forums that others have had similar depression and anxiety when stopping Metformin, but it certainly isn't a common side effect. But what I do remember is that when I started taking this drug, apart from the initial gastric problems I very quickly started to feel a much happier person, it was was like the Met lifted me out of a trough and I have been a happy bunny until I cut my dose recently.

    When I googled "What are side effects of stopping metformin"? I got this result :

    • diarrhea.
    • vomiting.
    • nausea.
    • heartburn.
    • abdominal cramps.
    • constipation.
    • gas, or flatulence.
    Didn't mention anxiety or depression but gut and brain are supposedly connected. I don't feel like I've got a virus. I went into town this afternoon and felt like I was on a bad trip, had to make a hasty retreat home.

    I will let you know how things go :)
     
    • Like Like x 1
    • Hug Hug x 1
  7. JohnEGreen

    JohnEGreen Other · Expert

    Messages:
    9,464
    Likes Received:
    19,933
    Trophy Points:
    198
    To be honest I stopped taking metformin over a week ago with no adverse affects. Though I have decided to restart it from tomorrow for other reasons.

    As has been said it may be better for you to discuss this with your doctor.
     
    • Informative Informative x 1
  8. LittleGreyCat

    LittleGreyCat Type 2 · Well-Known Member

    Messages:
    3,240
    Likes Received:
    1,963
    Trophy Points:
    198
    Are you sure those are the symptoms for stopping?
    They look more like the symptoms for starting taking Metformin.
    I tried Google and a search result gave the results you posted.
    It linked to:
    https://www.healthline.com/health/stopping-metformin#what-you-can-do
    However if you look at the article the side effects are from taking Metformin, not from stopping it.

    I can't immediately find another post which gives any major side effects, although some people think they may have had minor ones (but possibly from other things like infections).

    If you feel better on Metformin then it may be good to stay on it. It is one of the drugs supposed to do more good than harm.
     
    • Agree Agree x 1
    • Useful Useful x 1
  9. sugarshy

    sugarshy Type 2 · Active Member

    Messages:
    41
    Likes Received:
    31
    Trophy Points:
    58
    Thanks John and LittleGreyCat, I'm going to see the doc after Xmas. There seems to be a dispute between HCP's. The diabetes nurse says I can cut down to 500 mg and then stop altogether, but the last time I spoke to the doctor two months ago when my HbA1c was 35 and he praised me for bringing it down from 88 he said to stay on! I'm not sure whether he is just covering his own backside in case something goes wrong. I have gone back on 1000 mg again till the new year. John, what were the other reasons you decided to reinstate? If you would rather not say then I totally understand.
     
  10. sugarshy

    sugarshy Type 2 · Active Member

    Messages:
    41
    Likes Received:
    31
    Trophy Points:
    58
    Hi John you are right! Google have made a complete mess when it comes to googling this subject! But I did find this further down the page:

    https://www.diabetesdaily.com/forum/type-2-diabetes/55368-side-effects-stopping-metformin/
     
  11. JohnEGreen

    JohnEGreen Other · Expert

    Messages:
    9,464
    Likes Received:
    19,933
    Trophy Points:
    198
    Well basically it has been reported to have benefits for the heart, it can act as an apatite suppressant helps in a small way to control weight and recent reports have proposed that it can help protect against cancer slowing down the growth of tumors and of no direct benefit to me it has been shown to be of benefit to women under going chemo for breast cancer.

    So if you don't have the bad side effects it I think is worth continuing. My doctor definitely agrees with me on the apatite side but was a bit iffy on the other benefits.
     
    • Like Like x 2
  12. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,003
    Likes Received:
    1,172
    Trophy Points:
    198
    Interesting. I was on metformin (2 x 500mg twice daily) for nearly 3 years as part of a double blind trial (so neither I nor my study nurse knew whether I was taking the drug or a placebo), and when the study finished I was just told to stop taking it, no need to taper off.
     
    • Useful Useful x 1
  13. ickihun

    ickihun Type 2 · Master

    Messages:
    13,266
    Likes Received:
    18,285
    Trophy Points:
    298
    I get very hormonal and my periods mess about. I cry at nothing when I mess with my 2000mg of metformin. Obviously if I'm having a tummy bug I have to stop it but until back on full 2000mg I'm as sensitive as a baby.
    I've taken metformin for decades firstly for polycystic ovary syndrome but for diabetes off and on for nearly 16yrs.
    My hormones are settled on metformin. Unsettled without!
     
    • Informative Informative x 1
  14. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,273
    Likes Received:
    1,200
    Trophy Points:
    158
    Given that Metformin feeds gut bugs and the side effects on starting can be due to the balance of the gut bags changing, I have no problem in believing that when the balance of gut bugs change on stopping there will be the same types of side effects.
     
  15. Saulus

    Saulus Type 2 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    definitely noticed the same and unfortunately ruined a relationshio through this. also my sleep duration got affected

    my blood sugar was fine the whole time

    thats why i suspect besides changes in insulin/blood sugar also hormonal reasons to play a role

    metformin is known for lowering testosterone, estrogen and raising shgb and progestoron in both men and women

    so if you stop talking it testosterone and estrogen is raising while the progestoron lvl - which has a calming effect - declines, sending you into a minipuberty again
     
    • Hug Hug x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook